Format

Send to

Choose Destination
Postgrad Med. 1990 Jan;87(1):163-7, 170.

Nutritional deficiencies in patients receiving cancer chemotherapy.

Author information

1
Department of Oral Oncology, University of Texas Health Science Center, Houston.

Abstract

Cancer often causes malnutrition and specific vitamin and protein deficiencies. Chemotherapy also causes deficiencies by promoting anorexia, stomatitis, and alimentary tract disturbances. Antimetabolite drugs in particular inhibit synthesis of essential vitamins, purines, and pyrimidines. Because vitamin levels in the blood are often nondiagnostic, nutritional deficiency is identified almost exclusively on the basis of clinical signs and symptoms and the patient's response to therapy. Signs and symptoms of cachexia and hypoalbuminemia are common in patients with advanced cancer. Deficiencies of vitamins B1, B2, and K and of niacin, folic acid, and thymine also may result from chemotherapy. Nutritional deficiencies are chemically correctable; however, the tumor must be eradicated to relieve cachexia.

PMID:
2296564
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center